ESPN 51th Annual Meeting

ESPN 2018


 
Cyclosporin Induced Posterior Reversible Encephalopathy and Cavernous Sinus Thrombosis In a Child With Steroid Resistant Nephrotic Syndrome: Causation or Coincidence?
Burcu Bozkaya Yücel 1 Mehtap Ezel Çelakıl 1 Ayfer Sakarya Güneş 2 Yunus Emre Bayrak 3 Kenan Bek 1

1- Kocaeli University Medical Faculty, Department of Pediatrics, Pediatric Nephrology Department, Kocaeli, Turkey
2- Kocaeli University Medical Faculty, Department of Pediatrics, Pediatric Neurology Department, Kocaeli, Turkey
3- Kocaeli University Medical Faculty, Department of Pediatrics, Kocaeli, Turkey
 
Introduction:

CyA is the initial immunosupressive in SRNS. Hypertension is one of its adverse effects but posterior reversible encephalopathy syndrome (PRES) is rare. And nephrotic syndrome is a hypercoagulable state with thromboembolic events in 2-3% of the cases rarely involving cerebral vessels.

Material and methods:

Case

Results:

A 2.5-year-old girl diagnosed as SRNS with minimal change histopathology was prescribed cyclosporine A(cyA) (3mg/kg/day) while tapering steroids. But one week later she was brought to emergency department with focal convulsions starting with headache. She was hypertensive and edematous with normal renal functions. Magnetic resonance imaging revealed PRES and cavernous sinus thrombosis (CST). Serum CyA level was very high (910ng/ml). Accidental overdose was excluded and PRES was attributed to CyA induced hypertension. Unexpectedly high serum level was probably secondary to pharmacogenetic characteristics of the patient. Because in the following week despite CyA was immediately discontinued, it was still detectable in serum at high levels. Blood pressure of the girl returned to normal following CyA discontinuation. For CST, enoxaparine was started and coagulation tests and thrombosis panel were normal. Coexistence of these rare complications made us think that a causal link may exist. Although CyA is the prime suspect for PRES, its role in CST is vague. It might have been facilitatory for CST. Surprisingly a temporary remission was achieved probably with CyA but due to unpredictable metabolism and adverse events it could not be restarted. Levamisole and MMF were prescribed.

Conclusions:

Farmacogenetic differences might lead to CyA overdose in SRNS. A causal link between the PRES and CST along with other thromboembolic risk factors in nephrotic patients might exist. But with only one case, the question of “causation or coincidence” still remains to be answered.